From the Journals

SSRIs linked to reduced height in risperidone-treated boys

 

Key clinical point: Among risperidone-treated boys, use of SSRIs was linked to reduced longitudinal growth, according to results of an analysis.

Major finding: The strongest inverse association between continuous SSRI use and height z scores was in boys in Tanner stages 3 and 4 (r = −0.69; P less than .009).

Study details: Retrospective analysis of 267 boys enrolled in four previous studies evaluating risperidone use.

Disclosures: Funding for the study came from the National Institutes of Health and other grants. One study coauthor reported funding support from Pfizer and Aeterna Zentaris.

Source: Calarge CA et al. J Pediatr. 2018;201:245-51.

View on the News

Complex combinations may affect growth and development

Although results of this secondary analysis require confirmation, they do underscore the need to consider how “complex combinations” of psychotropic agents may affect growth and development, according to Philip S. Zeitler, MD, PhD.

Such combinations are increasingly seen in the management of behavioral disorders in children and adolescents, Dr. Zeitler noted in a commentary on the findings by Calarge et al.

While side effects are well described for individual drugs used to treat youths with complex mental and behavioral disorders, the potential for side effects particular to combinations of these drugs are less well understood, he said.

The present study shows that in risperidone-treated youth, SSRI use was associated with decreased longitudinal growth. The estimated decrease of 1 cm per year of exposure to SSRIs suggests “a potentially significant decrease in adult height for peripubertal youth who are treated for many years,” according to the author.

“Unlike with stimulants, the decreased longitudinal growth was not associated with suppression of weight gain, suggesting an independent effect of SSRIs on growth during puberty,” he added.

Dr. Zeitler, of Aurora, Colo., is on the editorial board of The Journal of Pediatrics. His commentary on this study appeared in the October 2018 issue (J Pediatr. 2018;201:3). Dr. Zeitler also serves on the editorial board of the Journal of Clinical Endocrinology & Metabolism and Current Diabetes Reports, and is the editor-in-chief of Pediatric Diabetes. He reported serving on the data and safety monitoring board for Tolmar Pharmaceuticals, and serving as a consultant for Daiichi Sankyo, Merck, Boehringer-Ingelheim, and Janssen Pharmaceuticals.


 

FROM THE JOURNAL OF PEDIATRICS

Among risperidone-treated boys, use of selective serotonin reuptake inhibitors (SSRIs) was linked to reduced longitudinal growth, according to results of an analysis reported in The Journal of Pediatrics.

The inverse association between SSRI use and height was particularly notable in boys undergoing puberty, according to the authors of the retrospective study. Follow-up into adulthood will be needed to see if the effects are reversible or have a negative impact on adult height.

“In the meantime, clinicians should continue to closely monitor children and adolescents starting antidepressant treatment to minimize side effects,” said Chadi A. Calarge, MD, of Baylor College of Medicine, Houston, and his coauthors.

These observations by Dr. Calarge and his colleagues were based on an analysis of 267 boys, of whom 190 had been treated with SSRIs. The boys had been in one of four previous studies, three of which included risperidone treatment for at least 6 or 12 months, and one small longitudinal observational study including children who had initiated risperidone in the month prior to enrollment. All four studies excluded subjects with chronic medical or neurologic conditions and those taking more than one antipsychotic medication.

Use of an SSRI was associated with reduced growth in height, particularly among boys in Tanner stages 3 and 4. “This effect is of a moderate magnitude of about 1 cm for every 1 year of treatment with SSRIs during adolescence,” Dr. Calarge and his coauthors said.

Among boys who took SSRIs continuously, the strongest inverse association with height z scores was in boys in Tanner stages 3 and 4 (r = –0.69; P less than .009). By contrast, this correlation was “negligible” in boys in Tanner stage 1 and stage 5, and there were only 5 boys of Tanner stage 2 in this analysis, the investigators said.

The mechanism by which SSRIs may have an effect on longitudinal growth has not been well investigated, according to Dr. Calarge and his coauthors. “Impaired growth hormone secretion or activity has been implicated, given that SSRIs alter serotonin signaling, which is known to control GH secretion.”

Funding for the study came from the National Institutes of Health, and other grants. One study coauthor reported funding support from Pfizer and Aeterna Zentaris.

SOURCE: Calarge CA et al. J Pediatr. 2018 Oct;201:245-51.

Next Article:

   Comments ()